Home


Acute Lower Dog Eye Ectropian in Cocker Spaniel Since Starting New Medication

by Sandra
(Sydney, Australia)

Two days after commencing benazapril and amlodipine to treat secondary hypertension in our English Cocker Spaniel (who was just diagnosed with stage 3 CKD), his eyes appeared very red and one lower eyelid drooped noticeably.


The medication was administered in the morning and we only noticed this 10 hours later when we returned home. In the first couple of days it only affected one eye and disappeared in the evening. 7 days on and it is affecting both eyes and is present consistently.

He is also taking calcitriol, omega 3 fish oil tablets, vitamin E supplements and Hills Prescription Diet. All of these commenced at the same time as the anti hypertension meds.
The only other time we have seen this in our dog is immediately following a walk when he seemingly was allergic to something he got his head into in the bushes. It always resolved in a few hours.

Could this be an allergic response to one of these medications or supplements?



Vet Suggestion Dog Eye Reaction to Medications


Hello Sandra,

I have never seen and can’t find any reference to symptoms like you describe being caused by the medications your dog is on. That said, anything is possible, and an allergic reaction certainly cannot be ruled out. With your dog being in stage 3 CKD, his condition is rather delicate, so I would certainly bring your observations to your veterinarian’s attention.

If your dog were my patient, I would want to perform a physical exam and check his blood pressure and kidney values to make sure that his treatment regimenis working and not responsible for his current symptoms.


Best of luck,

Jennifer Coates, DVM

Click here to post comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Eye.

Ask a Vet for Free 24/7